Michigan, 2025

Hail and Lightning Strike in Michigan, June 8, 2025

June 8, 2025 · NWS MQT · 2 events in 1 county or zone

Scattered thunderstorms swept through the UP behind a cold front on the 8th. A few of these thunderstorms brought hail up to an inch in diameter in Champion and lightning damage was observed north of Ishpeming.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Scattered thunderstorms swept through the UP behind a cold front on the 8th. A few of these thunderstorms brought hail up to an inch in diameter in Champion and lightning damage was observed north of Ishpeming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 8, 3:16 PM EST, 2 hours 47 minutes earlier. Its key messages:

  • Rain showers and a few thunderstorms will move west to east across the UP through this evening. Additional showers and storms return on Monday.
Area forecast discussion, Jun 8, 3:16 PM EST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
416 PM EDT Sun Jun 8 2025

.KEY MESSAGES...

- Rain showers and a few thunderstorms will move west to east
  across the UP through this evening. Additional showers and
  storms return on Monday.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 415 PM EDT Sun Jun 8 2025

Visible satellite and sfc obs nicely highlight the cold front which
has progressed about 2/3 of the way across Upper MI. The resulting
-ra ahead of it will continue E out of the CWA by sunset, yielding
an additional 0.1-0.2" for the E. Temps still ahead of the cold front
currently reside in the mid 60s to low 70s, falling into the mid 50s
as the front passes. In the wake of the cold front, clearing and
destabilization has allowed temps to warm back into the 60s to even
low 70s with SBCAPE above 500j/kg over the W per the latest RAP
analysis; up to ~1000j/kg where ongoing convection is noted on
radar. That said, effective wind shear is limited to ~30kts so these
storms will continue to lack good organization keeping them pulse
like in nature. Some pea sized hail can't be ruled out and gusts up
to 30 mph are possible, but likely only with brief heavy downpours
as storms collapse. Expect tsra to end this evening with the setting
sun and a lull in -shra overnight. Widespread QPF of a few hundreths
to 0.25" is expected with up to 0.5" in stronger convection. Temps
settle into the 40s to low 50s.

With the stacked low overhead on Mon, wrap-around moisture moves
into the region and additional shra/tsra is expected. With only
marginal instability and little bulk shear, tsra will not be strong
but will provide more needed rainfall with up to 0.25" possible.
Cooler temps are fcst, mainly peaking in the 60s, warmest E. Lows
Mon night are expected in the 40s as shra diminishes and some patchy
fog develops.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 415 PM EDT Sun Jun 8 2025

Some iso -shra are possible Tue afternoon over the E as a lake
breeze of Lake MI provides some additional lift to diurnal
instability. NBM probabilities of at least 200j/kg of CAPE are only
a measly 30-60% and bulk shear doesn't increase above 30 kts until
PoPs drop off so nothing strong to severe is expected. Otherwise
expect a warm-up on Tue with highs in the 60s to mid 70s warmest
interior W/S under partly cloudy skies. Temps settle into the 50s
overnight as a shortwave and associated sfc low begins their track
over N Ontario. This sends a cold front SE across the UP Tue night
into Wed, potentially bringing some -shra with it. Model soundings
do not show impressive available moisture with dry low levels, but
PWATs do increase to around 1", so opted to increase cloud cover and
add in slight chance PoPs for the entire CWA in response into Wed.
The warmest temps of the fcst are expected on Wed with highs in the
mid 60s and 70s for most with near 80 interior-S. Mainly dry for the
remainder of Wed in the wake of the cold front.

The remainder of the work week ends with zonal flow aloft leaving
precip chances to shortwaves traversing the region. The first one
passing over WI looks to keep shra to the S, but may graze the S UP
Wed night into Thu. High pressure then increases over N Ontario
Thu/Fri keeping Thu/Thu night dry. Where confidence begins to wain
is Fri into the weekend. An additional shortwave emanating from the
N Plains looks to bring better -shra potential to the UP.
Instability is lacking so thunder is not anticipated at this time.
The mid level pattern begins to break down over the weekend and
confidence drops off in the fcst, so leaned into the NBM for now.
The 6/8 0Z ECMWF EFI does show a SoT>0 over the W for QPF on Fri, so
a significant rainfall is possible, but spread is still high as the
EFI has no shading. NBM QPF for FRi peaks around 1.0". Long range
guidance suggests some warmer and unstable conditions developing
toward the middle portion of the month. This brings increased
favorable conditions for -tsra if given strong enough forcing and
ample moisture.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 218 PM EDT Sun Jun 8 2025

Shra/tsra will continue to develop this afternoon and evening
bringing periods of MVFR in the wake of the cold front. A lull in
shra is likely tonight. Wrap around moisture associated with the low
pressure moving over Lake Superior tonight will lower cigs to
MVFR/IFR by Mon morning with some MVFR vis. Cig improvement is
anticipated toward Mon afternoon, but shra redevelops prior.
Otherwise some gusts up to ~20 kts are possible this afternoon at
SAW and IWD.

&&

.MARINE...
Issued at 415 PM EDT Sun Jun 8 2025

Southeast to southwest winds will generally stay under 15 kts
tonight with variable winds under 15 kts on Monday. Gustier west to
southwest winds up to around 25 kts are forecast to arrive Tuesday
and Wednesday.

Fog is expected in some locations this afternoon into Monday,
reducing visibility under 1SM at times. In addition, hazy skies will
persist this afternoon and evening as smoke from Canadian wildfires
spreads across the region. A little less smoke is expected on
Monday, but thicker smoke looks to return on Tuesday.

Isolated showers and a few thunderstorms will continue into tonight
as low pressure moves across the region. Additional scattered
showers and a few storms arrive on Monday. A lingering shower will
be possible on Tuesday, but most of the day is looking dry.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...Jablonski
LONG TERM...Jablonski
AVIATION...Jablonski
MARINE...Bersch
Hazardous weather outlook, Jun 8, 3:08 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
408 PM EDT Sun Jun 8 2025

MIZ001>007-009>014-084-085-092015-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
408 PM EDT Sun Jun 8 2025 /308 PM CDT Sun Jun 8 2025/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

Isolated non-severe thunderstorms will continue into this evening.
Brief heavy downpours and small hail are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few storms are possible Monday and Tuesday and again late this
week. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-092015-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
408 PM EDT Sun Jun 8 2025 /308 PM CDT Sun Jun 8 2025/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Thunderstorms are possible across Lake Superior. Fog is possible
at times, reducing visibility to under 1 mile.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Fog may continue to reduce visibility on Monday. A few
thunderstorms are possible across Lake Superior Monday and
Tuesday and again late in the week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-092015-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
408 PM EDT Sun Jun 8 2025

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible into this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are possible Monday afternoon and evening and again
late in the week.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Bersch

In the hours before

Local storm report, Jun 8, 5:16 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Marquette MI
616 PM EDT Sun Jun 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     Hail             3 SW Michigamme         46.50N 88.15W
06/08/2025  M0.25 Inch       Baraga             MI   Trained Spotter

&&
Special weather statement, Jun 8, 5:34 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
534 PM CDT Sun Jun 8 2025

MIZ012-082330-
Menominee MI-
534 PM CDT Sun Jun 8 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MENOMINEE COUNTY
THROUGH 630 PM CDT...

At 533 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pembine, or 18 miles southeast of Iron Mountain, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of west central
Menominee County, including the following locations... Nathan, Banat,
Faithorn, Bagley, and Carney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4552 8780 4554 8780 4556 8783 4556 8779
      4561 8778 4566 8783 4568 8778 4570 8782
      4571 8781 4572 8755 4548 8755
TIME...MOT...LOC 2233Z 274DEG 17KT 4561 8787

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Bersch
Special weather statement, Jun 8, 5:37 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Marquette MI
637 PM EDT Sun Jun 8 2025

MIZ005-082315-
Marquette MI-
637 PM EDT Sun Jun 8 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARQUETTE COUNTY
THROUGH 715 PM EDT...

At 637 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles south of Big Bay to
near Champion to near Michigamme. Movement was east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Ishpeming, Negaunee, Michigamme, Champion, Little Presque Isle, West
Ishpeming, Lake Michigamme, Republic, Humboldt, Van Riper State Park,
Silver Lake Basin, Halfway Village, Diorite, and National Mine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4639 8812 4653 8812 4658 8802 4678 8780
      4676 8737 4651 8752 4630 8788
TIME...MOT...LOC 2237Z 276DEG 11KT 4672 8777 4655 8792 4648 8812

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

lc

The radar

The Marquette radar (KMQT), 32 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Marquette

When
June 8, 6:03 PM EST
Where
Marquette County, 0.84 mi SE of Champion
Measured
1 in hail
Reported by
Public
Coordinates
46.510, -87.960

One inch hail observed by the public near Champion. Time estimated from radar.

Lightning, Marquette

When
June 8, 6:04 PM EST
Where
Marquette County, 5.45 mi NW of (Mqt)marquette Co Ar
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
46.584, -87.653

Broadcast media reported a house along Sparks Drive in the Dead River basin took a lightning strike, disrupting power, uprooting flowers and tree roots, damaging a concrete slab, damaging the power line, and minor damage within the house. Time estimated from radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2025Every state in 2025This day in weather historyWarnings in Michigan, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1269836, 1269863.